Format

Send to

Choose Destination
Arch Intern Med. 2002 Oct 28;162(19):2177-84.

The spectrum of pseudomembranous enterocolitis and antibiotic-associated diarrhea.

Author information

1
Division of Hospital Internal Medicine, Mayo Clinic, 13400 E Shea Blvd, Scottsdale, AZ 85259, USA.

Abstract

Pseudomembranous (entero)colitis is primarily caused by Clostridium difficile infection. The most common predisposing factor is prior use of antibiotics, including vancomycin and metronidazole, which themselves are therapy for C difficile colitis. Other risk factors have also been described. The presence of C difficile in the gastrointestinal tract leads to a spectrum of manifestations from the asymptomatic carrier state to fulminant colitis. Successful treatment of C difficile colitis requires prompt treatment with appropriate antibiotics, withdrawal of the suspected predisposing antibiotics, and, in rare cases, total colectomy. Preventive measures of adequate infection control and judicious use of antibiotics are necessary means in attempting to control the spread of C difficile infection. Attempts at making an effective human vaccine are currently under way.

PMID:
12390059
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center